Patient Education Blog

Posts Tagged ‘Jantoven’

INR Self-Testing

| INR, warfarin / coumadin | Comments Off on INR Self-Testing

Stephan Moll, MD writes…


INR home testing devices are available to patients. They are often reimbursable by insurance carriers.  Warfarin management through patient self-testing at home is at least as effective and safe as INR testing through a physician’s office or a warfarin clinic, if patients are well-selected.  The well-done large THINRS trial published in 2010 clearly showed this, and a 2011 systematic review of the medical literature confirmed that Read the rest of this entry »

Safe Pain Medications on Warfarin

| warfarin / coumadin | 2 Comments »

Certain pain medications increase the risk of bleeding in patients on warfarin (coumadin®, Jantoven).  Two mechanism can be at play: (1) non-steroidal pain medications (NSAIDs = non-steroidal anti-inflammatory drugs) may lead to gastritis which can lead to bleeding into the stomach, made worse by being on “blood thinners”, and (2) pain medications taken on a regular basis may interfere with warfarin, leading to an increase in INR, increasing the risk for bleeding.

The table below lists oral pain medications that do not increase the risk for bleeding Read the rest of this entry »